Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 5, 2017, 2:07 PM MDT for Otero County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 2:07 PM MDT (20:07 UTC)
- Expired
- Jul 5, 2017, 2:45 PM MDT
- In force
- 38 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 2255 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070
WUUS54 KEPZ 052007
SVREPZ
NMC035-052045-
/O.NEW.KEPZ.SV.W.0090.170705T2007Z-170705T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
207 PM MDT WED JUL 5 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Northwestern Otero County in south central New Mexico...
* Until 245 PM MDT
* At 206 PM MDT, a severe thunderstorm was located 5 miles north of
Bent, or 7 miles northwest of Mescalero, moving southwest at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alamogordo...
Tularosa...
Bent...
and La Luz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3334 10591 3323 10574 3296 10592 3317 10618
TIME...MOT...LOC 2006Z 037DEG 10KT 3323 10588
HAIL...1.00IN
WIND...60MPH
$$
LANEY1 follow-up statement
410
WWUS54 KEPZ 052040
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
240 PM MDT WED JUL 5 2017
NMC035-052048-
/O.EXP.KEPZ.SV.W.0090.000000T0000Z-170705T2045Z/
Otero NM-
240 PM MDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTERO COUNTY WILL
EXPIRE AT 245 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
Additional storms are increasing to the immediate north of this area
and may warrant additional warnings in the near future.
LAT...LON 3334 10591 3323 10574 3296 10592 3317 10618
TIME...MOT...LOC 2038Z 037DEG 10KT 3318 10593
$$
LANEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:06 AM MDT, 10 hours 1 minute earlier.
Area forecast discussion, Jul 5, 4:06 AM MDT, 10 hours 1 minute before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 406 AM MDT Wed Jul 5 2017 .SYNOPSIS... High pressure aloft will keep afternoon temperatures above normal into the weekend, though today will be not quite as hot as Tuesday due to an influx of low level moisture and some cloudiness. A few thunderstorms will be possible mainly east of the Rio Grande this afternoon and evening. Storm chances will drop off Friday before picking up somewhat Sunday into next week. However, high pressure aloft will be enough of an influence to limit the number of storms. && .DISCUSSION... The pesky and persistent upper high has drifted northward somewhat with its center over the Four Corners area, but its axis extends southward over our area to make thunderstorm development difficult and any successful storms on the wimpy side. However, a weak upper low over Arkansas has encouraged the development of some healthy storm clusters in the plains overnight. We already have a weak east-west surface pressure gradient in place but outflows from those storms has enhanced this flow. Thus additional low level moisture expected to advect in from the east today. this could be just what we need to increase the number of storms mainly along and east of the Rio Grande for a day. We could even struggle to reach 100 in the lowlands if this takes place. Unfortunately the upper high strengthens some Thursday which will likely limit storms to the mountains Thursday and Friday, possibly into Saturday and make triple digits easier to attain in the lowlands. Yes, we will still have low level southeast flow keeping some moisture moving in, but not enough to overcome that sinking air aloft for storm development most locations. The computer models have been advertising for quite some time an eventual slight weakening of the upper high with its axis elongating more east-west and lying to our north. This would allow some mid level moisture into the area from the east instead of drier continental air from the northeast. Still not an ideal monsoon pattern which would be deep southerly flow (quite moist), but still a step in the right direction. The only problem is the models keep delaying this process --- it always seems to be out at day 4 or 5 in the forecast instead of getting closer in time. But I'll take the bait again and go with a modest increase in storm coverage from Sunday into next week along with temps not quite as hot (closer to normal). && .AVIATION...Valid 05/12Z-06/12Z... VFR conditions through period with P6SM FEW-SCT100-120 SCT-BKN200- 250. Isold VRB25G40KTS 3SM -TSRA BKN050-070 mainly over mountains but a few onto the lowlands after 18Z. Winds SE AOB 12KTS except near storms. && .FIRE WEATHER... Upper ridge will strengthen over the Rockies and Four Corners region over the next couple of days. A brief push of moist flow from the southeast will increase storm coverage east of the Rio grande today before backing off Thursday. Then moisture will again increase over the area under easterly flow with with increasing thunderstorm chances by Sunday. Temperatures will start to fall back to near normal on the weekend with slightly higher humidities. Winds will not be a concern through the period except near thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... El Paso 100 74 101 74 / 20 10 0 0 Sierra Blanca 96 69 97 69 / 30 20 10 0 Las Cruces 99 70 100 70 / 10 10 0 0 Alamogordo 97 67 99 68 / 20 20 0 0 Cloudcroft 79 52 81 52 / 40 20 20 10 Truth or Consequences 99 70 101 71 / 10 20 0 0 Silver City 95 64 96 65 / 20 20 20 20 Deming 101 68 102 69 / 0 20 0 0 Lordsburg 100 67 102 69 / 0 10 10 10 West El Paso Metro 98 74 101 74 / 20 10 0 0 Dell City 98 68 99 69 / 30 20 10 0 Fort Hancock 100 72 101 72 / 30 20 10 0 Loma Linda 95 69 96 69 / 30 20 0 0 Fabens 100 71 101 71 / 20 20 0 0 Santa Teresa 99 71 100 71 / 20 10 0 0 White Sands HQ 98 72 100 72 / 20 20 0 0 Jornada Range 99 68 100 69 / 20 20 0 0 Hatch 99 68 103 69 / 10 20 0 0 Columbus 102 72 103 71 / 0 20 0 0 Orogrande 99 70 100 71 / 20 20 0 0 Mayhill 87 56 88 57 / 40 20 20 10 Mescalero 88 55 90 56 / 40 20 20 10 Timberon 87 56 88 56 / 40 20 20 10 Winston 93 61 95 61 / 20 20 20 20 Hillsboro 98 64 99 65 / 10 20 0 10 Spaceport 99 67 101 68 / 10 20 0 0 Lake Roberts 95 55 96 56 / 20 20 20 20 Hurley 96 64 98 64 / 10 20 10 10 Cliff 98 61 101 62 / 10 10 20 20 Mule Creek 97 61 100 67 / 0 10 20 40 Faywood 97 64 98 63 / 10 20 0 20 Animas 100 69 102 69 / 10 10 20 10 Hachita 101 68 102 68 / 0 20 10 10 Antelope Wells 99 68 101 68 / 20 20 20 20 Cloverdale 96 65 99 67 / 20 20 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 01 Fausett
Hazardous weather outlook, Jul 5, 1:00 PM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 100 PM MDT Wed Jul 5 2017 NMZ401>417-TXZ418>424-061900- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 100 PM MDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight There will be afternoon and evening thunderstorms today. Storms are expected to be more numerous east and more limited west. Isolated storms western lowlands in the afternoon...scattered storms over area mountains, as well as scattered coverage over the central and eastern lowlands late afternoon, into the evening hours. Some storms could produce some gusty outflow winds of 30 to 40 mph along with deadly lightning and brief moderate to heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday isolated to scattered thunderstorm are expected each day. Best chances for rain/storms look to shift toward the western areas of southern New Mexico. Flood threat will be skewed to toward the western zones where deeper moisture will be focused. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in reports of significant weather, and weather effects, in real time to help the NWS facilitate notification of the public to ongoing weather dangers.
In the hours before
Special weather statement, Jul 5, 1:27 PM MDT, 40 minutes before
Special Weather Statement National Weather Service El Paso TX 127 PM MDT WED JUL 5 2017 NMZ412-414>417-052015- Central Tularosa Basin NM-Otero Mesa NM- West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 127 PM MDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 215 PM MDT... At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Sacramento, or 7 miles southeast of Cloudcroft, moving southwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cloudcroft, Timberon, Sacramento, Mayhill, Sunspot, Weed and Bluff Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3299 10573 3289 10547 3258 10564 3271 10592 TIME...MOT...LOC 1926Z 031DEG 9KT 3287 10565 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:27 PM MDT | Special Weather Statement | EPZ | Otero | 48 min |
| Jul 5, 3:20 PM MDT | Special Weather Statement | EPZ | Grant | 40 min |
| Jul 5, 5:57 PM MDT | Special Weather Statement | EPZ | Luna | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.